New York, 2025

Flash Flooding in New York, June 9, 2025

June 9, 2025 · NWS BGM · 7 events in 5 counties and zones

A slow-moving cold front arrived during the evening hours, moving into a very moist environment. The unstable atmosphere produced several thunderstorms, a few of which produced torrential rainfall and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow-moving cold front arrived during the evening hours, moving into a very moist environment. The unstable atmosphere produced several thunderstorms, a few of which produced torrential rainfall and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 7:03 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 9, 7:03 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
803 PM EDT Mon Jun 9 2025

.SYNOPSIS...
heavy rain showers and thunderstorms will move into the area
this afternoon and evening and move across the region through
tomorrow morning. Localized flash flooding will be possible
through the overnight hours. Also, some thunderstorms may
become severe with damaging winds this evening. Drier conditions
will take hold Tuesday afternoon through at least Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
635 PM Update...

Most of the rain and thunderstorms have moved into the area, but
are mostly staying across the western Finger Lakes NE into
Oneida county. 1 large supercell in Steuben county has solid
hail signatures with low level dbz values above 60, a
Correlation Coefficient drop into the low 0.8s and KDP values
disappearing. ZDR columns also shoot up high into the storm.
Heavy rain is also accompanying this storm, which has caused us
to issue a flash flood warning for portions of Steuben county as
soils in the area are already very saturated and a few showers
earlier this afternoon really primed the area for flooding. We
expect further flash flooding across areas along and west of
I-81 as the evening progresses and heavier rain moves in from
the west.

225 PM Update:

A potent shortwave and associated surface cold front will be
crossing the region tonight. Already seeing convection
developing out ahead of the approaching wave. Weak instability
has developed west of the I81 corridor with MLCAPE values of 500
to 1000 J/kg. Instability and associated 0-6 km bulk shear of 30
to 40 knots will be sufficient to produce some strong to
possibly severe thunderstorms this afternoon and evening across
the Southern Tier and into the Finger Lakes Region. Later
tonight, as the cold front slowly progresses eastward, pre-
frontal convergence axes and storm-induced outflow boundaries
are expected to align with the unidirectional flow from the SW,
supporting periods of training storms/showers. Locally heavy
rainfall and flash flooding will be possible as flood guidance
values remain low due to all the recent rainfall.

The heavy rain threat will progress eastward through the
overnight hours, however, further east the rainfall rates should
decrease with the loss of instability. With that, decided to
leave the flood watch area as is for now.

The cold front will begin to move east of the area Tuesday
morning with a westerly, and eventually northwesterly flow
developing. While the bulk of the rainfall should end by late
morning, a few isolated to scattered showers and possibly a few
weak thunderstorms will be possible Tuesday afternoon. The
flooding threat will be minimal from this if at all, due to the
isolated nature of the shower activity. Otherwise, partly to
mostly sunny skies are expected with highs in the 70s. Expecting
clearing skies tomorrow evening, with likely some areas of
valley fog developing overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
230 PM Update...

A largely dry day is expected Wednesday as a weak upper level
shortwave moves away from the area in the morning leaving behind
a good deal of sunshine. With a west-northwest flow, there can
be some scattered lake clouds that bubble up in the afternoon
with a small chance of a stray shower north of the Southern
Tier. A more vigorous shortwave trough will be pushing southeast
across Ontario and Quebec Wednesday night forcing a weak cold
front southward that can lead to a spotty shower or thunderstorm
across CNY, mainly during the evening. Highs Wednesday range
from the mid 70s to the lower 80s in some valley locations. Lows
Wednesday night will mostly be in the upper 50s to the mid 60s.

The frontal boundary will only make it so far before stalling
out around the Twin Tiers Thursday into Thursday night. Near and
south of this front will be the main area where isolated to
scattered showers and perhaps a thunderstorm develop during the
afternoon with daytime heating and a weak perturbation moving
into the area embedded in a zonal west-northwest flow, which can
carry over into Thursday night. North of the boundary across
CNY highs Thursday are expected to be in the upper 60s to the
mid 70s. From the Southern Tier on south across NE PA, high
temperatures are expected to range from the mid 70s to the low
and even mid 80s. Lows Thursday night will be mainly in the 50s
to around 60 degrees, although northern Oneida County could dip
back into the upper 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
230 PM Update...

Heading into Friday, the frontal boundary still lingers around
and may drift slightly farther south into northern PA, but
additional isolated to scattered showers and spotty
thunderstorms are expected, especially during the afternoon and
evening. With the flow becoming a bit more northwesterly,
temperatures will be slightly lower on Friday with highs
ranging from the mid 60s to low 70s for most. Luzerne County on
east into Pike County looks to stay just south of the boundary
with highs from the mid 70s to near 80 degrees.

Unfortunately another wet weekend looks to be on the horizon as
several pieces of energy are expected to track through the
region triggering scattered to widespread showers and isolated
thunderstorms. Saturday looks to be the wetter of the two days
at this point with a more pronounced surface low moving over or
near the CWA. High temperatures over the weekend are expected to
be on the cool side in the 60s and low 70s. Beyond Sunday there
are some pretty big differences among the various models.
Sticking with the NBM, the chance for more showers continues
into early next week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...

Showers remain west of terminals, but will slide eastward over
the next couple of hours, bringing restrictions to all
terminals. Thunderstorm chances remain at ELM and ITH this
evening as conditions remain in place for convection to occur.
IFR vis will be possible for a short period with the heavy rain
that is expected in these storms. SYR and RME should see rain
showers later this evening into the early morning hours,
dropping conditions to MVFR. BGM and AVP will see showers as
well, but ceilings are expected to fall to IFR at BGM through
the night and AVP for a period of time late tonight/early
morning as winds shift and blow some valley moisture up to the
terminal. All terminals are expected to be VFR by the mid-
morning hours.

Outlook...

Tuesday night through Friday...Mainly VFR with isolated showers
possible.

Saturday...Restrictions possible in showers and isolated thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Tuesday morning for PAZ038-039-043-044-047.
NY...Flood Watch through Tuesday morning for NYZ015>018-022>025-036-
     044-045-055-056.

&&

SYNOPSIS...MPK
NEAR TERM...JTC/MPK
SHORT TERM...DK
LONG TERM...DK
AVIATION...JTC
Hazardous weather outlook, Jun 9, 2:03 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 PM EDT Mon Jun 9 2025

NYZ009-037-046-057-062-PAZ040-048-072-101915-
Northern Oneida-Southern Oneida-Otsego-Delaware-Sullivan-
Northern Wayne-Pike-Southern Wayne-
303 PM EDT Mon Jun 9 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms with locally heavy rainfall are possible tonight into
early Tuesday morning which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ016>018-025-036-044-045-055-056-PAZ039-043-044-047-101915-
Seneca-Southern Cayuga-Onondaga-Tompkins-Madison-Cortland-Chenango-
Tioga-Broome-Susquehanna-Wyoming-Lackawanna-Luzerne-
303 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, strong to severe thunderstorms are possible late this
afternoon through this evening. Locally damaging winds and hail will
be possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ015-022>024-PAZ038-101915-
Yates-Steuben-Schuyler-Chemung-Bradford-
303 PM EDT Mon Jun 9 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, strong to severe thunderstorms are possible late this
afternoon through this evening. Damaging winds, hail, and an
isolated
tornado will be possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jun 9, 5:13 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
613 PM EDT Mon Jun 9 2025

NYZ022-092300-
Steuben NY-
613 PM EDT Mon Jun 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STEUBEN COUNTY THROUGH
700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canisteo, or 8 miles southeast of Hornell, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Howard, Wheeler, Avoca, Cameron,
Bradford, and Cohocton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4258 7742 4258 7736 4241 7710 4236 7710
      4210 7756 4223 7773
TIME...MOT...LOC 2212Z 227DEG 36KT 4223 7757

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ES
Local storm report, Jun 9, 6:54 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
754 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             Bath                    42.34N 77.32W
06/09/2025  M1.00 Inch       Steuben            NY   Emergency Mngr

&&

The radar

The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
June 9, 7:08 PM EST to 10:30 PM EST
Where
Steuben County, 2.16 mi S of Kanona to 1.76 mi ENE of Bath
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.349, -77.372

Water was reported flowing over several roads in the Bath area.

Flash Flood, Yates

When
June 9, 7:10 PM EST to 10:30 PM EST
Where
Yates County, 1.67 mi ENE of Second Milo to 1.46 mi ENE of Second Milo
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.630, -77.000

Water was reported flowing over Himrod Road.

Flash Flood, Schuyler

When
June 9, 7:30 PM EST to 10:45 PM EST
Where
Schuyler County, 2.13 mi NNE of Altay to 1.14 mi NNW of Altay
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.460, -77.010

Water reported over road.

Flash Flood, Steuben

When
June 9, 7:36 PM EST to 10:30 PM EST
Where
Steuben County, 0.86 mi SE of West Cameron to 1.05 mi S of West Cameron
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.220, -77.420

Angel road was washed out.

Flash Flood, Steuben

When
June 9, 8:00 PM EST to 10:30 PM EST
Where
Steuben County, 0.69 mi N of Savona to 0.5 mi NW of Savona
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.290, -77.220

Westbound lanes of I-86 near exit were severely flooded and a vehicle was submerged in water. The occupant was reported to be standing on roof of their car.

Flash Flood, Cayuga

When
June 9, 8:01 PM EST to 10:30 PM EST
Where
Cayuga County, 1.37 mi S of Throopsville to 0.82 mi NE of Auburn
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.950, -76.596

Flooding was occurring on roadways throughout Auburn.

Flash Flood, Seneca

When
June 9, 8:30 PM EST to 10:30 PM EST
Where
Seneca County, 1.72 mi SE of Covert to 1.78 mi SE of Covert
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.560, -76.650

Water and debris were reported over roadways in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276159, 1276160, 1276161, 1276162, 1276164, 1276165, 1276166.